Xylazine – often called “tranq” – is a drug adulterant that DEA has detected in a growing number of overdose deaths, despite the FDA authorizing it only for veterinary use.
Illicitly-used xylazine is most often reported in combinations with two or more substances present, such as fentanyl, cocaine, or heroin, and can increase the potential for these drugs to cause fatal overdoses.
While scientists have not conducted much research on its effects, anecdotal reports suggest that users experience symptoms similar to those encountered via opioids, namely depression of the central nervous system. More specifically, effects associated with xylazine use include dry mouth, drowsiness, hypertension, respiratory depression, and even coma. Users can develop a physical dependence to xylazine, reporting withdrawal symptoms more serious than from heroin or methadone, such as sharp chest pains and seizures.
Note: Since xylazine is not an opioid, naloxone does not reverse its effects.
Xylazine-positive overdose deaths have grown in all regions of the United States, according to the DEA. From 2020 to 2021, these deaths surged 103% in the Northeast, 516% in the Midwest, and 750% in the West, skyrocketing 1,127% in the South. But since xylazine is not currently included with the CDC’s reporting of national statistics on fatal overdoses, it is very likely that the prevalence of the drug is widely underestimated.
The U.S. Controlled Substances Act does not currently list the non-opiate sedative, analgesic, and muscle relaxant as a controlled substance and a kilogram of the drug in powder form can be bought online from Chinese suppliers for $6-20. Drug traffickers may increase their profits by using the adulterant, with the drug’s psychoactive effects allowing the traffickers to reduce the amount of fentanyl or heroin used in a mixture.
Get Smart About Drugs obtained this information from an October 2022 DEA Joint Intelligence Report. View the full report here.
You must be logged in to post a comment.